Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 4, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Feb 5, 2008, 5:11 AM CST for Sedgwick County, Kansas. It was in force for 14 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 5, 2008, 5:11 AM CST (11:11 UTC)
- Expired
- Feb 5, 2008, 5:25 AM CST
- In force
- 14 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 19 km from the middle of the area, began a volume at 11:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 5, 5:14 AM CST | HAIL 1 | 1 E West Wichita, KS | |
| Feb 5, 5:24 AM CST | HAIL 0.5 | 5 Ene Downtown Wichita, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 051112
SVRICT
KSC173-051200-
/O.NEW.KICT.SV.W.0004.080205T1111Z-080205T1200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
511 AM CST TUE FEB 5 2008
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 600 AM CST.
* AT 505 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL. THIS STORM WAS LOCATED NEAR EAST WICHITA...OR NEAR
DOWNTOWN WICHITA...AND MOVING NORTH AT 35 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
MCCONNELL AIR FORCE BASE...BEL AIRE...EAST WICHITA...KECHI...
MAIZE...OAKLAWN...PARK CITY...VALLEY CENTER...DOWNTOWN WICHITA...
JABARA AIRPORT...NORTHEAST WICHITA...SOUTH WICHITA...WICHITA MID
CONTINENT AIRPORT...WEST WICHITA.
SAFETY INFORMATION FOR THIS WARNING FOLLOWS:
THE STORM HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL.
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.
LAT...LON 3759 9745 3791 9749 3791 9738 3791 9737
3791 9714 3781 9714 3780 9713 3758 9715
TIME...MOT...LOC 1111Z 196DEG 32KT 3772 9725
$$
LAWSON2 follow-up statements
000
WWUS53 KICT 051121
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
521 AM CST TUE FEB 5 2008
KSC173-051200-
/O.CON.KICT.SV.W.0004.000000T0000Z-080205T1200Z/
SEDGWICK KS-
521 AM CST TUE FEB 5 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
SEDGWICK COUNTY UNTIL 600 AM CST...
AT 514 AM CST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING UP TO QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR
JABARA AIRPORT...OR 8 MILES EAST OF DOWNTOWN WICHITA...MOVING
NORTHEAST AT 30 MPH.
THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN SEDGWICK COUNTY...INCLUDING THE TOWNS OF NORTHEAST
WICHITA AND JABARA AIRPORT.
LAT...LON 3759 9745 3791 9749 3791 9738 3791 9737
3791 9714 3781 9714 3780 9713 3758 9715
TIME...MOT...LOC 1121Z 212DEG 30KT 3777 9716
$$
LAWSON000
WWUS53 KICT 051125
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
525 AM CST TUE FEB 5 2008
KSC173-051135-
/O.CAN.KICT.SV.W.0004.000000T0000Z-080205T1200Z/
SEDGWICK KS-
525 AM CST TUE FEB 5 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEDGWICK COUNTY
HAS BEEN CANCELLED...
AT 518 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAS WEAKENED...AND NO
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 3759 9745 3791 9749 3791 9738 3791 9737
3791 9714 3781 9714 3780 9713 3758 9715
TIME...MOT...LOC 1125Z 196DEG 32KT 3784 9721
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 3:20 AM CST, 1 hour 51 minutes earlier.
Area forecast discussion, Feb 5, 3:20 AM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 320 AM CST TUE FEB 5 2008 .DISCUSSION... NUMEROUS CONCERNS THIS FORECAST PACKAGE...BUT THE MAIN CONCERNS ARE PRECIPITATION TYPE AND WHERE THE HIGHEST SNOWFALL AMOUNTS WILL TAKE PLACE. TODAY: LATEST RADAR LOOP WAS SHOWING SOME FAIRLY STRONG ELEVATED THUNDERSTORMS MOVING THROUGH WEST CENTRAL OKLAHOMA. THESE STORMS WERE GENERALLY MOVING TO THE NORTHEAST AND SHOULD AFFECT AREAS MAINLY ALONG AND EAST OF THE KANSAS TURNPIKE THIS MORNING. SOME OF THE STORMS COULD CONTAIN SOME MARGINAL SIZE HAIL AS THEY MOVE THROUGH...DUE TO FAIRLY STRONG SHEAR OF 50 TO 60KTS IN THE CLOUD BEARING LAYER. THESE STORMS ARE ON THE LEADING EDGE OF STRONG MOISTURE TRANSPORT IN THE 295-300K LAYER AND SHOULD BEGIN TO EXIT SOUTHEAST KANSAS EARLY THIS AFTERNOON. MEANWHILE...DODGE CITY RADAR WAS STARTING TO PICK UP ON A BAND OF SNOW EXTENDING FROM JUST WEST OF DODGE CITY TO NESS CITY. 08Z LAPS SOUNDING FROM DODGE CITY IS SHOWING A STRONG AREA OF FRONTOGENESIS AROUND 750MB WITH EVEN SOME ELEVATED CAPES ABOVE 500J/KG. THIS COULD YIELD TO SOME THUNDERSNOW ACROSS THAT AREA THIS MORNING. THE MODELS ARE VERY SIMILAR TO YESTERDAY MORNING IN DEVELOPING THIS BAND OF SNOW FURTHER EAST DURING THE COURSE OF THE MORNING INTO THE AFTERNOON. THIS LOOKS VERY FEASIBLE AT THIS TIME...ESPECIALLY BASED ON THE WARM CONVEYOR BELT REALLY GETTING ESTABLISHED OVER EASTERN KANSAS WHICH SHOULD ALLOW FOR THE DEFORMATION ZONE OVER CENTRAL KANSAS TO REALLY STRENGTHEN THIS AFTERNOON. CURRENTLY...WE HAVE 6 TO 8 INCHES ACROSS THE AREA...BUT THOSE AMOUNTS MAY BE CONSERVATIVE ESPECIALLY IN RUSSELL AND LINCOLN COUNTIES. AS A RESULT...WE WENT AHEAD AND ISSUED A WINTER STORM WARNING TIL 06Z. ELSEWHERE...THE MAIN CONCERN IS THE PRECIPITATION TYPE THROUGH MUCH OF THE DAY. CURRENTLY...SURFACE TEMPERATURES ARE GENERALLY IN THE MID AND UPPER 30S ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. WHEN THIS PRECIPITATION MOVES IN FROM OKLAHOMA THIS MORNING...WE SHOULD SEE RAIN AND THUNDERSTORMS WITH SOME SLEET POTENTIAL FOR HUTCHINSON AND AREAS TO THE SOUTHWEST. SOUTH CENTRAL KANSAS MAY NOT SEE A CHANGEOVER TO SNOW UNTIL THIS AFTERNOON WHEN WE START SEEING MORE LIFT IN THE DENDRITIC GROWTH LAYER. WE DID GO AHEAD AND ISSUE A WINTER WEATHER ADVISORY FOR MUCH OF SOUTH CENTRAL KANSAS THROUGH 06Z. TONIGHT: THE MODELS ARE NOW SHOWING TRENDS OF A COLD AIR OCCLUSION TAKING PLACE ACROSS NORTHEAST KANSAS AND NORTHWEST MISSOURI. THESE AREAS REALLY COULD SEE SOME HEFTY SNOW AMOUNTS BEFORE ENDING LATE TONIGHT. WE MAY END UP HAVING TO EXTENDING THE ADVISORY AND WARNING UNTIL 12Z...BUT WE WILL LET LATER SHIFTS HANDLE THAT. WEDNESDAY-FRIDAY: ANOTHER WEAK UPPER LEVEL SYSTEM WILL RIDE THROUGH THE PLAINS ON WEDNESDAY NIGHT AND THURSDAY...BUT THIS SYSTEM WILL BE MOISTURE STARVED. THEREFORE...WE PLAN ON KEEP FLURRIES GOING FOR NOW. THE REMAINDER OF THE FORECAST WE SHOULD SEE NORTHWEST FLOW ALOFT WITH TEMPERATURES BELOW NORMAL FOR THE NEXT COUPLE OF DAYS. COX && .AVIATION... 06Z TAFS...STRATUS STILL ADVECTING SOUTHWARD...AND BUILDING DOWN IN CENTRAL KANSAS TONIGHT. IFR CEILINGS EXPECTED FOR MUCH OF THE TAF PERIOD THROUGHOUT THE REGION...ESPECIALLY THROUGH THE DAYTIME HOURS AS SNOW OVERSPREADS THE REGION. THE BEST CHANCES FOR THUNDERSTORMS WILL BE AT KCNU IN THE EARLY MORNING HOURS...ALTHOUGH THERE IS A SMALL CHANCE THAT THUNDER COULD OCCUR AS FAR WEST AS KICT. FOR NOW KEPT MENTION OF CB CLOUDS ONLY AT KCNU WHERE CONFIDENCE IS HIGHEST. SCHRECK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 34 16 33 22 / 90 70 0 10 HUTCHINSON 31 13 31 21 / 100 80 0 10 NEWTON 33 15 32 21 / 90 80 0 10 ELDORADO 35 16 33 22 / 90 70 0 10 WINFIELD-KWLD 36 17 35 23 / 90 40 0 10 RUSSELL 26 8 30 21 / 100 80 0 10 GREAT BEND 27 10 30 22 / 100 90 0 10 SALINA 29 11 29 20 / 100 80 0 10 MCPHERSON 30 12 30 21 / 100 80 0 10 COFFEYVILLE 43 19 35 23 / 90 30 10 10 CHANUTE 39 18 34 22 / 90 50 10 10 IOLA 38 18 34 22 / 90 70 10 10 PARSONS-KPPF 42 18 35 23 / 90 40 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR KSZ052- 053-067>070-082-083. WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR KSZ032-033- 047>051. &&
Hazardous weather outlook, Feb 5, 5:07 AM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 507 AM CST TUE FEB 5 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-061200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 507 AM CST TUE FEB 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH AREAS MAINLY ALONG AND EAST OF THE KANSAS TURNPIKE THIS MORNING. SOME OF THE STORMS MAY BE STRONG AND PRODUCE DIME SIZE HAIL. THE RAIN IS EXPECTED TO CHANGEOVER TO SNOW ACROSS SOUTH CENTRAL AND PORTIONS OF SOUTHEAST KANSAS BY THIS EVENING. SOME SNOWFALL ACCUMULATION IS EXPECTED ACROSS THIS AREA. SEE THE LATEST WINTER WEATHER ADVISORY FOR FURTHER DETAILS. AREAS FURTHER SOUTH AND EAST OF THE ADVISORY... CAN EXPECT SNOWFALL ACCUMULATIONS GENERALLY LESS THAN 2 INCHES. SNOW AND BLOWING SNOW IS EXPECTED TO DEVELOP ACROSS THE CENTRAL KANSAS TODAY AND CONTINUE THROUGH THE EVENING. SEE THE LATEST WINTER STORM WARNING FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIND CHILL VALUES ARE EXPECTED TO BE IN THE SINGLE DIGITS BELOW ZERO EARLY WEDNESDAY MORNING ACROSS CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COX
In the hours before
Special weather statement, Feb 5, 4:02 AM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 402 AM CST TUE FEB 5 2008 KSZ092-051030- SUMNER- 402 AM CST TUE FEB 5 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SUMNER COUNTY... AT 400 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF RENFROW...OR 26 MILES SOUTHEAST OF ANTHONY...AND MOVING NORTHEAST AT 45 MPH. ANOTHER STORM WAS LOCATED BETWEEN GEUDA SPRINGS AND SOUTH HAVEN AND WAS MOVING NORTH AT 40 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH BOTH OF THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
Special weather statement, Feb 5, 4:38 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 438 AM CST TUE FEB 5 2008 KSZ069-083-051115- BUTLER-SEDGWICK- 438 AM CST TUE FEB 5 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER AND SEDGWICK COUNTIES... AT 436 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR BELLE PLAINE...OR 14 MILES NORTHEAST OF WELLINGTON...AND MOVING NORTH AT 35 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 3:42 AM CST | Winter Storm Warning | ICT | Barton, Chase, Ellsworth, Lincoln, McPherson, Marion and 3 more | 28 hr |
| Feb 5, 3:42 AM CST | Winter Weather Advisory | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 13 more | 30 hr |
| Feb 5, 4:22 AM CST | Severe Thunderstorm Warning | ICT | Sumner | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.